Indiana, 2011Damaging Winds in Indiana, August 23, 2011
August 23, 2011 · NWS IND · 2 events in 1 county or zone
A decaying band of showers and thunderstorms moved southeast out of northeast Illinois into and through central Indiana during the August 23rd afternoon hours. Before fully decaying, a couple tree damage observations were received out of Greene County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying band of showers and thunderstorms moved southeast out of northeast Illinois into and through central Indiana during the August 23rd afternoon hours. Before fully decaying, a couple tree damage observations were received out of Greene County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 23, 3:38 PM EST, 1 hour earlier.
Area forecast discussion, Aug 23, 3:38 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 PM EDT TUE AUG 23 2011
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...UPPER DISTURBANCES WILL KEEP THUNDERSTORM CHANCES IN THE
FORECAST FOR THE NEXT DAY. A COLD FRONT WILL APPROACH AND MOVE
THROUGH THE AREA WEDNESDAY NIGHT AND BRING CHANCES FOR SEVERE
WEATHER FOR WEDNESDAY AFTERNOON AND EVENING. AFTER THAT HIGH
PRESSURE WILL BUILD IN AND KEEP DRY WEATHER IN THE FORECAST THROUGH
MONDAY.
&&
.NEAR TERM /THIS AFTERNOON AND TONIGHT/...
ONGOING CONVECTION IN THE NORTHWESTERN COUNTIES WILL CONTINUE TO
MOVE JUST SOUTH OF EAST BUT WEAKEN AS THEY DO SO...ENTERING A LESS
FAVORABLE /DRIER/ ENVIRONMENT. WILL KEEP A CHANCE GOING THROUGH THE
AFTERNOON ACROSS THE WEST AND CENTRAL WITH A SLIGHT CHANCE IN THE
SOUTHEAST BASED ON RADAR AND SATELLITE TRENDS.
FOR THE TONIGHT PERIOD...AFTER THIS ROUND OF SHOWERS AND
THUNDERSTORMS MOVE THROUGH ANOTHER MCS IS PROGGED TO FIRE OVER
IOWA/ILLINOIS ACCORDING TO THE HRRR. THIS SHOULD ENTER THE FORECAST
AREA AFTER 0Z AND HAVE GONE NEAR THE MAV NUMBERS FOR POPS FOR 0-6Z.
EXPANDED THEM A LITTLE FURTHER SOUTH BASED ON THE REFLECTIVITY
FIELDS FROM THE HRRR MOVING THE MCS THROUGH PRETTY QUICKLY. KEPT
CHANCE POPS GOING THROUGH THE NIGHT FOR ANY MORE MCS ACTIVITY MOVING
IN.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
MODELS ARE SHOWING A BREAK IN THE ACTION TO START OFF
WEDNESDAY...BUT NOT CONFIDENT ENOUGH IN THE TIMING TO KEEP THE
MORNING DRY. WILL KEEP A LOW CHANCE GOING THROUGH 18Z AND THEN START
TO RAMP THINGS UP. THE COLD FRONT WILL APPROACH AND SWING THROUGH
WEDNESDAY NIGHT AND IT HAS A GOOD LOW LEVEL JET GOING THROUGH WITH
IT. STEEP MID LEVEL LAPSE RATES SHOULD BE ADVECTING IN BY LATE
AFTERNOON AS WELL AS SOME LOW LEVEL MOISTURE AND THIS SHOULD
INCREASE THE AMOUNT OF INSTABILITY AVAILABLE /MLCAPES OF 2000-3500/.
WITH SOUNDING SHOWING SOME VEERING WITH HEIGHT AS WELL...POTENTIAL
IS THERE FOR SEVERE WEATHER FROM LATE AFTERNOON THROUGH FRONTAL
PASSAGE WEDNESDAY NIGHT. HAVE CONFINED HIGHEST POPS OF LIKELY TO
WEDNESDAY NIGHT FROM 0-6Z WHEN THE FRONT IS MOVING THROUGH.
THE FRONT SHOULD BE THROUGH THE AREA BY 12Z THURSDAY WITH HIGH
PRESSURE BUILDING IN. WILL KEEP FORECAST DRY FROM THEN THROUGH THE
REST OF THE SHORT TERM. FOR TEMPERATURES GENERALLY USED THE WARMEST
GUIDANCE AVAILABLE BASED ON RECENT VERIFICATION.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
EXTENDED PERIOD CAN STILL BE CHARACTERIZED AS DRY WITH AOB NORMAL
CLIMO TEMPS (HIGHS IN THE 80S AND LOWS IN THE 60S) UNTIL TUESDAY
OF NEXT WEEK AS A RIDGE REMAINS OVER THE REGION AND TROPICAL STORM
IRENE MAKES HER TREK N/NE ALONG THE EASTERN SEABOARD. NEXT CHANCE
FOR RAIN ARRIVES TUESDAY AS AN UPPER TROUGH FROM THE NORTHERN
PLAINS SWINGS THROUGH THE REGION.
&&
.AVIATION /DISCUSSION FOR THE 232100Z TAF UPDATES/...
HAD TO ADD TEMPO THUNDERSTORM GROUPS FOR THE NEXT FEW HOURS AT HUF
AND BMG BASED ON RADAR TRENDS AND JUST SHOWERS WITH CB'S AT IND AND
LAF. ALSO TEMPO VISIBILITIES IN THE ACTIVITY MVFR OR POSSIBLY IFR.
PREVIOUS DISCUSSION FOLLOWS...
A MIXTURE OF DIFFERENT FLIGHT CATEGORIES EXPECTED THIS FORECAST
PERIOD.
RAPID REFRESH CONTINUES TO BE THE ONLY SHORT TERM MODEL
SHOWING THE ACTIVITY OVER NE IL/FAR NW IN MAKING IT TO CENTRAL
INDIANA BY APPROX 20Z THIS AFTERNOON. HAVE OPTED TO INCLUDE
MENTION OF THIS LINE IN THE FORM OF THUNDERSTORMS AND SHOWERS
ALONG WITH CB GROUPS FOR THE KIND AND KLAF TAFS. AS THIS LINE
ENTERS A MORE STABLE ENVIRONMENT WOULD EXPECT IT TO WEAKEN
SIGNIFICANTLY BEFORE REACHING THE OTHER TERMINALS. /AS IT IS
ALREADY SHOWING SIGNS OF WEAKENING./
BETTER CHANCES FOR RAIN COME THIS EVENING AND OVERNIGHT...AND THEN
AGAIN WED NIGHT WITH COLD FRONTAL PASSAGE. HAVE INDICATED IN TAFS
A ROUGH TIMING FOR SHOWERS AND POSSIBLY A FEW TSTMS /USING CB
GROUPS/ OVERNIGHT WITH KLAF WITH FIRST TO BE IMPACTED AND BMG THE
LAST AS THE FEATURE MOVES FROM NW TO SE. A BRIEF BREAK IN THE
ACTION IS EXPECT TOMORROW BEFORE THE MAIN FRONT COMES MOVING
THROUGH WED NIGHT BRINGING ADDITIONAL CHANCES FOR RAIN AND TSTMS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....SMF
AVIATION...SMF/MK
Hazardous weather outlook, Aug 23, 9:45 AM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 AM EDT TUE AUG 23 2011
INZ021-028>031-035>049-051>057-060-241445-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-
1045 AM EDT TUE AUG 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE
MAIN THREATS FROM THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND HEAVY RAINFALL. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED SEVERE STORM WITH
DAMAGING WINDS IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY AND THUNDERSTORMS
WILL BECOME LIKELY BY WEDNESDAY NIGHT AS A COLD FRONT MOVES INTO
OUR REGION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE
WEDNESDAY AFTERNOON AND EARLY WEDNESDAY NIGHT WITH THE MAIN THREATS
BEING DAMAGING WINDS AND LARGE HAIL.
DRY WEATHER WILL BE THE RULE THURSDAY THROUGH SUNDAY. BUT THERE IS
A CHANCE OF THUNDERSTORMS AGAIN BY NEXT MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ061>065-067>072-241445-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
1045 AM EDT TUE AUG 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
THE MAIN THREATS WITH THESE STORMS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING...HEAVY RAIN...AND GUSTY WINDS. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. SOME MAY PRODUCE GUSTY
WINDS...HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING.
HOWEVER WE ARE NOT EXPECTING ANY OUTBREAKS OF SEVERE WEATHER AT
THIS TIME ACROSS THE SOUTHERN PORTIONS OF CENTRAL INDIANA.
DRY WEATHER WILL BE THE RULE THURSDAY THROUGH SUNDAY. BUT THERE
IS A CHANCE OF THUNDERSTORMS AGAIN BY NEXT MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Aug 23, 12:22 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
122 PM EDT TUE AUG 23 2011
INZ028-035-231745-
FOUNTAIN-WARREN-
122 PM EDT TUE AUG 23 2011
AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF WILLIAMSPORT...AND MOVING
SOUTHEAST AT 40 MPH.
* THE THUNDERSTORM WILL BE NEAR...
WILLIAMSPORT AROUND 130 PM EDT...
ATTICA AROUND 135 PM EDT...
NEWTOWN AND MELLOTT AROUND 145 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
DRT
Special weather statement, Aug 23, 12:28 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
128 PM EDT TUE AUG 23 2011
INZ028-035-231800-
FOUNTAIN-WARREN-
128 PM EDT TUE AUG 23 2011
AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHEAST OF DANVILLE...AND MOVING EAST AT 25
MPH.
* THE THUNDERSTORM WILL BE NEAR...
COVINGTON AROUND 140 PM EDT...
VEEDERSBURG AROUND 155 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
DRT
Thunderstorm Wind, Greene
- When
- August 23, 4:38 PM EST
- Where
- Greene County, 1.22 mi ENE of Hashtown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.028, -86.900
A tree was downed, along State Route 54, due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Greene
- When
- August 23, 4:49 PM EST
- Where
- Greene County, 2.14 mi SSE of Solsberry
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -86.760
A few three and one quarter inch diameter trees were reported down due to thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, August 23, 20111 death · 2 injured · $1.5 million · EF2 · 5 events
- Excessive Heat in Nevada, August 23 to 26, 20111 death · 1 event
- Drought in Texas, August 23 to 31, 2011$12 million · 4 events
- Hail and Damaging Winds in Iowa, August 23, 2011$506,000 · 1 in hail · 14 events
- Flood and Damaging Winds in Iowa, August 23, 20116 injured · $55,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, August 23, 2011$115,000 · 68 kt wind · 8 events
- Damaging Winds in Louisiana, August 23, 2011$102,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Wisconsin, August 23, 2011$71,000 · EF0 · 12 events
- Flash Flood and Damaging Wind in Arizona, August 23, 2011$40,000 · 63 kt wind · 2 events
- Hail and Damaging Wind in Missouri, August 23, 2011$20,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Iowa, August 23, 201114 events
- Lightning Strikes in Wisconsin, August 23, 20111 injured · $7,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343101, 343116.